advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Columbus, Ohio, USA:

My 34 year old husband was diagnosed with type 1 diabetes when he was 19 years old. I have seen him have many many low blood sugar reactions over the years. He has been hospitalized a few times. He has low blood sugar unawareness and does not even start to show signs until he is in the 20s mg/dl [1.1 mmol/L]. We have always treated them immediately. Is it possible that he has suffered some brain damage from having many low blood reactions over the years? Sometimes, even though his sugar levels are fine, he seems really confused over things that seem pretty basic. I am wondering if there has been damage done from some many lows.

Answer:

Your husband sounds like he has severe hypoglycemia unawareness. When people have such a severe problem, they are at risk for serious complications, such as seizures, if the low sugar is not identified and treated. To make matters worse, the more low sugars you have, the more severe the reactions are. Therefore, your husband needs to work with his diabetes care physician and team to carefully avoid low blood sugars through a variety of strategies and ensure he is doing this with frequent monitoring. It has been shown that if one can avoid frequent low sugars, they can regain some of your awareness of hypoglycemia and the associated symptoms. These problems can be so severe that patients can't drive or work anymore. In some cases, patients have received pancreas transplants because the transplanted pancreas has the ability to produce insulin as well as hormones which allow for the reversal of hypoglycemia.

JTL

DTQ-20001030152110
Original posting 1 Dec 2000
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.